Wyoming, 2020High Wind in Wyoming, April 6 to 7, 2020
April 6 to 7, 2020 · NWS CYS · 3 events in 3 counties and zones
A late season high wind event was measured across the southern portions of the wind gap areas in southeastern Wyoming on the 6th and 7th with peak wind gusts measured at 62 mph. Several Union Pacific Railroad sensors measured the peak high winds across the South Laramie Range with a Wyoming Department of Transportation at Arlington measuring high winds across the foothills of the North Snowy…
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late season high wind event was measured across the southern portions of the wind gap areas in southeastern Wyoming on the 6th and 7th with peak wind gusts measured at 62 mph. Several Union Pacific Railroad sensors measured the peak high winds across the South Laramie Range with a Wyoming Department of Transportation at Arlington measuring high winds across the foothills of the North Snowy Range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 6, 4:25 AM MST, 4 hours 35 minutes earlier.
Area forecast discussion, Apr 6, 4:25 AM MST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
525 AM MDT Mon Apr 6 2020
.UPDATE...
Issued at 422 AM MDT Mon Apr 6 2020
Patchy dense fog has continued to lower visibility across portions
of the southern Nebraska Panhandle and the North Platte River
Valley. Sidney and Alliance have dropped to one quarter mile
visibility with NDOT webcams showing areas of dense fog.
Therefore, have issued a Dense Fog Advisory for Box Butte,
Cheyenne, Morrill, and Scotts Bluff Counties through 7 AM MDT.
&&
.SHORT TERM...(Today and tonight)
Issued at 345 AM MDT Mon Apr 6 2020
Current GOES-16 Nighttime Microphysics RGB shows areas of fog
developing over eastern portions of the CWA the past few hours.
Forecast soundings indicate this fog may linger around until
shortly after sunrise this morning. Observations are reporting
visibility below one mile in spots and will continue to be
monitored over the next few hours.
Mostly sunny skies are expected today with afternoon temperatures
rising up into the 60s east of the Laramie Range while portions
of the Nebraska Panhandle will reach the 70s. Farther west towards
Laramie and Rawlins, mid 50s can be expected this afternoon with
gusty winds up to 40 MPH possible with 45 kts 700 mb flow sitting
aloft. An isolated shower will be possible over Carbon County this
afternoon, otherwise much of the CWA will remain dry. Potential
fire weather conditions are the main forecast concern today across
the Nebraska Panhandle and therefore a Red Flag Warning has been
issued for the Nebraska Panhandle. See Fire Weather Discussion
below and Red Flag Warning Product for more details.
.LONG TERM...(Tuesday through Sunday)
Issued at 345 AM MDT Mon Apr 6 2020
One more warm day is expected Tuesday with temperatures similar
to Monday afternoon. Windy conditions are expected with winds
increasing as early as early Tuesday morning along the Central
Laramie Range as upper level flow shifts more westerly. GFS and
NAM guidance varies greatly with 700 mb flow aloft and strength
of subsidence over the downwind slopes. At this point, leaning
towards the mesoscale model guidance. Regardless, strong gusts up
to 50 MPH are possible Tuesday morning near Bordeaux with
adjacent plains seeing winds 20-30 MPH through the day.
Fire weather concerns continue into Tuesday afternoon stronger
winds are expected along and east of the Laramie Range. Recent
model guidance indicates relative humidities could drop as low as
18 percent, however stronger downslope winds could lower RH values
to critical thresholds. Therefore, the Red Flag Warning continues
through Tuesday afternoon.
A cold front will backup against the eastern slopes of the
Laramie Range Wednesday resulting in a slight cool off Thursday,
but temperatures should still remain near normal. Chances for
precipitation look slim through this week, but heading into next
weekend a diving cold front from the northwest could bring
rain and snow to southeast Wyoming and western Nebraska Saturday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 525 AM MDT Mon Apr 6 2020
Areas of LIFR/IFR CIG/VIS in low stratus and fog will persist across
portions of the NE Panhandle, impacting KAIA, KBFF and KSNY through
14Z. Conditions at these terminals will improve to VFR after 15Z.
Expect SCT-BKN clouds from 10000 to 15000 FT AGL. Surface winds will
be southwesterly, gusting between 22 and 35 kts from late morning
through the early evening. Winds diminish after 01Z for the NE
Panhandle terminals, but continue to gust to 25 kts at the southeast
WY terminals.
&&
.FIRE WEATHER...
Issued at 345 AM MDT Mon Apr 6 2020
Elevated fire weather conditions expected today with relative
humidities dropping as low as 15 percent across extreme
southeastern Wyoming and the Nebraska Panhandle. Wind gusts will
approach 25 MPH Monday afternoon for areas east of the Laramie
Range with slightly higher gusts to 30 MPH over the northern
Nebraska Panhandle. Relative humidities are currently forecast to
be slightly higher on Tuesday afternoon as low as 18 percent,
however stronger winds are expected. Therefore, a Red Flag Warning
is in effect for the Nebraska Panhandle for Monday and Tuesday
afternoons.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...Red Flag Warning from noon today to 7 PM MDT Tuesday for
NEZ311>313.
Dense Fog Advisory until 7 AM MDT this morning for NEZ003-019-
021-055.
&&
UPDATE...MB
SHORT TERM...MB
LONG TERM...MB
AVIATION...MAJ
FIRE WEATHER...MBHazardous weather outlook, Apr 6, 3:29 AM MST, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
429 AM MDT Mon Apr 6 2020
NEZ002-020-054-095-096-071030-
Dawes County-Banner County-Kimball County-Northern Sioux County-
Southern Sioux County-
429 AM MDT Mon Apr 6 2020
This hazardous weather outlook is for portions of panhandle
Nebraska.
.DAY ONE...TODAY AND TONIGHT
A Dense Fog Advisory is in effect through 7 AM MDT as visibility
down to one quarter mile is expected. A Red Flag Warning has been
issued for this afternoon. Low relative humidity values and winds
up to 25 MPH are possible.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A Red Flag Warning continues through Tuesday afternoon. Low
relative humidity values and winds up to 30 MPH are possible.
Otherwise, the probability for widespread hazardous weather is
low.
.Spotter information statement...
Spotter activation will not be needed.
NEZ003-019-021-055-071030-
Box Butte County-Scotts Bluff County-Morrill County-
Cheyenne County-
429 AM MDT Mon Apr 6 2020
This hazardous weather outlook is for portions of panhandle
Nebraska.
.DAY ONE...TODAY AND TONIGHT
A Red Flag Warning has been issued for this afternoon. Low
relative humidity values and winds up to 25 MPH are possible.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A Red Flag Warning continues through Tuesday afternoon. Low
relative humidity values and winds up to 30 MPH are possible.
Otherwise, the probability for widespread hazardous weather is
low.
.Spotter information statement...
Spotter activation will not be needed.
WYZ101>119-071030-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
429 AM MDT Mon Apr 6 2020
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, North Snowy Range Foothills
- When
- April 6, 9:00 AM MST to April 7, 12:24 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 80 at Arlington measured the reported wind gust. Several other sensors in the area measured sustained winds above 40 mph.
High Wind, South Laramie Range Foothills
- When
- April 7, 9:45 AM MST to 1:15 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad sensor located fourteen miles west-southwest of Cheyenne measured the reported wind gust.
High Wind, South Laramie Range
- When
- April 7, 9:55 AM MST to 11:00 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad sensor located five miles east of Tie Siding measured the period of sustained winds.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flows in California, April 6 to 10, 2020$2.5 million · 39 events
- Flood in Ohio, April 6 to 30, 2020$400,000 · 1 event
- Hail in South Dakota, April 6, 20201.75 in hail · 8 events
- Heavy Snow in California, April 6, 20203 events
- Damaging Wind in North Carolina, April 6, 202050 kt wind · 1 event
- Waterspout in South Atlantic Coastal Waters, April 6, 20201 event
- Hail in South Carolina, April 6, 2020$20 · 0.25 in hail · 1 event
- Heavy Snow in Nevada, April 6 to 7, 20201 event
- Hail in Minnesota, April 6, 20201 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878447, 878450, 878449.